Q. I was wondering if you could answer a few questions for me about coffee and asthma. I've tried coffee, and it certainly works for my asthma!
Does it have to be regular coffee, or can it be decaf? Should the coffee be brewed, or can it be instant coffee?
I am going on vacation this month, and it would make me feel better to know these things, in case I run into trouble.
A. Physicians have known about the beneficial effect of coffee for treating asthma since at least 1859 (Edinburgh Medical Journal).
Research has shown that caffeine can open airways and improve asthma symptoms (New England Journal of Medicine, March 22, 1984).
The dose is around three cups of strong coffee for an average adult.
Caffeine is related to theophylline, an old-fashioned asthma drug.
As a result, decaf coffee will not work. Instant coffee contains less caffeine than brewed coffee, so a person might need a few more cups of instant.
You should not rely on caffeine to control asthma symptoms. Although it can be helpful in a pinch, prescribed medication offers more reliable relief.
Q. Can my high blood pressure be treated without drugs? I have been on several drugs that lower it, but I've had side effects with every drug I've tried. I think my doctor is getting a little frustrated. Can you help?
I've heard about breathing techniques and am looking into that. Walking lowered my heart rate but not my blood pressure. I eat a healthy, low-sodium diet, and I am not overweight. High blood pressure does not run in my family. Might the Claritin I take for allergies be causing it?
A. We don't know if you will be able to control your blood pressure without medication, but we can suggest several steps you might take.
Regular exercise, a diet rich in potassium, magnesium and fiber, and stress management might help get your blood pressure down.
We have outlined these nondrug options along with do's and don'ts for measuring blood pressure in our Guide to Blood Pressure Treatment, which we are sending you.
Claritin alone is unlikely to raise blood pressure. This might be a side effect of Claritin-D, however.
The decongestant can contribute to hypertension.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Vindicator or e-mail them via their Web site: www.PeoplesPharmacy.com.
& copy; 2006 King Features Syndicate Inc.